Alert archive / California / Flash Flood Warnings in 2024

Flash Flood Warning 8, NWS San Diego, CA

February 6, 2024Orange County, California

NWS San Diego, CA issued this flash flood warning at Feb 6, 2024, 7:42 AM PST for Orange County, California. It was in force for 4 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 6, 2024, 7:42 AM PST (15:42 UTC)
Expired
Feb 6, 2024, 11:30 AM PST
In force
4 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Orange County, CA

The radar

The Santa Ana Mts radar (KSOX), 33 km from the middle of the area, began a volume at 15:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 6, 8:11 AM PSTRAIN 0.73 Ese Buena Park, CAMesonet station GRBC1 Buena Park - past 1 hour.
Feb 6, 8:25 AM PSTFLOOD2 Ssw Fountain Valley, CAFlooding 3-6 inches deep, washing up on sidewalks in the area of Talbert Middle School.
Feb 6, 8:48 AM PSTRAIN 0.432 Ene Buena Park, CAMesonet station FULC1 Fullerton Airport.
Feb 6, 9:01 AM PSTRAIN 1.321 Ese Costa Mesa, CA1.32 inches in 70 minutes and 3.58 total.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 3.7 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2024-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2024-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

836 
WGUS56 KSGX 061542
FFWSGX
CAC059-061930-
/O.NEW.KSGX.FF.W.0008.240206T1542Z-240206T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
742 AM PST Tue Feb 6 2024

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  Northwestern Orange County in southwestern California...

* Until 1130 AM PST.

* At 742 AM PST, Doppler radar indicated heavy rain across the 
  warned area. Between 0.5 and 0.75 inches of rain have fallen in 
  the past hour, and 2 to 3 inches in the past 24 hours. The 
  expected rainfall rate is 0.5 to 1 inch in 1 hour. Additional 
  rainfall amounts of 0.75 to 1.5 inches are possible in the warned 
  area. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Heavy rain producing
           flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Anaheim, Santa Ana, Irvine, Huntington Beach, Garden Grove, 
  Orange, Fullerton, Costa Mesa, Tustin and Yorba Linda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3369 11804 3373 11806 3372 11806 3374 11811
      3384 11806 3390 11798 3395 11798 3393 11777
      3358 11786 3361 11790 3366 11788 3361 11791
      3362 11793 3359 11788 3365 11800 3373 11809

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR

$$

EA
1 follow-up statement
906 
WGUS76 KSGX 061925
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
1125 AM PST Tue Feb 6 2024

CAC059-061935-
/O.EXP.KSGX.FF.W.0008.000000T0000Z-240206T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Orange CA-
1125 AM PST Tue Feb 6 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 1130 AM PST THIS MORNING FOR 
NORTHWESTERN ORANGE COUNTY...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

A Flood Watch remains in effect until 600 AM PST Wednesday for a 
portion of Southwest California.

LAT...LON 3369 11804 3373 11806 3372 11806 3374 11811
      3384 11806 3390 11798 3395 11798 3393 11777
      3358 11786 3361 11790 3366 11788 3361 11791
      3362 11793 3359 11788 3365 11800 3373 11809

$$

Adams

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 6, 3:46 AM PST, 3 hours 56 minutes earlier.

Area forecast discussion, Feb 6, 3:46 AM PST, 3 hours 56 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Diego CA
346 AM PST Tue Feb 6 2024

.SYNOPSIS...
More widespread precipitation this morning will become more
showery and continue at times through Friday and possibly into
Saturday. Areas of flooding are possible into this morning with
the flood threat becoming more localized during today. The snow
level will lower from around 6000 feet this morning to around 4000
feet late tonight, then fluctuate between 4000 and 5000 feet for
much of the rest of the week. Dry with a slow warming trend
beginning Sunday with high temperatures returning to around
average for the middle of next week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM (Today through Thursday)...
The low pressure system near the California coast will move inland
tonight and Wednesday. Weaker low pressure systems will then move
southward along the West Coast through Friday and early Saturday
with model differences on the timing, track, and intensity of
these systems which would affect the timing, intensity, and
amounts of additional precipitation.

More widespread precipitation this morning will become more
showery and continue at times through Friday and possibly into
Saturday. There is also a slight chance of thunderstorms for this
afternoon into Wednesday morning. The snow level will lower to
around 6000 feet early this morning, then fall to around 4000 feet
for late tonight, then mostly fluctuate between 4000 and 5000
feet through Friday.

The Winter Storm Warning continues for the mountains of Riverside
and San Bernardino Mountains through this evening. With snow
levels lowering and continuing showers, a Winter Weather Advisory
has been issued for the San Diego County mountains above 5000 feet
for late tonight into Wednesday afternoon.

&&

.LONG TERM (Friday through Monday)...
Additional weak low pressure systems moving southward along the
West Coast could continue showers into Friday and possibly
Saturday. There remain timing and intensity differences with these
systems which will modulate the timing as well as the intensity
and amounts of precipitation. Dry weather will then follow into
next week with high temperatures slowly warming to around average
for the middle of next week.

&&

.AVIATION...
061030Z...Coast/Valleys/Mountains...OVC clouds with bases 2500-6000
feet MSL, locally 800-1000 feet with reduced VIS 2-5SM in +RA. Areas
of higher terrain obscured. There is a slight chance of TS after
19Z. Some lifting of cloud bases will occur this afternoon but
RA/SHRA will continue with occasional lower cigs/vis.

Deserts...OVC clouds with bases 2500-7000 feet MSL will continue
today and tonight. Occasional RA/SHRA will lower cigs to 1500 feet
MSL and VIS to 2-5SM.

&&

.MARINE...
There is a slight chance of thunderstorms this afternoon through
Wednesday morning. Any thunderstorm could produce gusty, erratic
winds and lightning, along with choppy seas. Brisk westerly winds
gusting over 20 knots and higher seas are expected Wednesday and
Wednesday night. This could generate hazardous conditions for small
craft. No additional marine hazards are expected Thursday through
Saturday.

&&

.BEACHES...
There is a slight chance of thunderstorms this afternoon through
Wednesday morning. Surf will increase Thursday, possibly generating
sets of 7 feet or higher, mainly in San Diego County.

&&

.HYDROLOGY...
The low pressure system near the California coast will move inland
tonight and Wednesday. Weaker low pressure systems will then move
southward along the West Coast through Friday and early Saturday
with model differences on the timing, track, and intensity of
these systems which would affect the timing, intensity, and
amounts of additional precipitation.

More widespread precipitation this morning will become more
showery and continue at times through Friday and possibly into
Saturday. There is also a slight chance of thunderstorms for this
afternoon into Wednesday morning. The snow level will lower to
around 6000 feet early this morning, then fall to around 4000 feet
for late tonight, then mostly fluctuate between 4000 and 5000
feet through Friday.

Through Wednesday afternoon, additional rainfall will range from
around 1 to 1.5 inches near the coast to 2.5 to 3.5 inches in the
mountains with one-quarter to one-half inch in the Apple and
Lucerne Valleys and one-quarter inch or less in the lower deserts.

For Wednesday night through Friday, additional rainfall will range
from one-half to one inch near the coast to 1 to 2 inches in the
mountains with less than one-quarter inch for the deserts.

The San Diego river at Fashion Valley rose high enough to begin
flooding the low-water crossings around midnight Monday night. It
will rise to around flood stage for this morning through
Wednesday morning, then eventually fall enough to fall below the
low-water crossings around Thursday afternoon.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch through late tonight for Apple and Lucerne Valleys-
     Coachella Valley-Orange County Coastal Areas-Orange County
     Inland Areas-Riverside County Mountains-San Bernardino
     County Mountains-San Bernardino and Riverside County
     Valleys-The Inland Empire-San Diego County Coastal Areas-
     San Diego County Deserts-San Diego County Mountains-San
     Diego County Valleys-San Gorgonio Pass Near Banning-Santa
     Ana Mountains and Foothills.

     Winter Storm Warning until 10 PM PST this evening for Riverside
     County Mountains-San Bernardino County Mountains.

     Winter Weather Advisory from 10 PM this evening to 4 PM PST
     Wednesday for San Diego County Mountains.

PZ...None.

&&

PUBLIC/HYDROLOGY...17
AVIATION/MARINE/BEACHES...MM

In the hours before

Local storm report, Feb 6, 3:14 AM PST, 4 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
314 AM PST Tue Feb 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 AM     Flood            2 W Rancho Bernardo     33.02N 117.12W
02/06/2024                   San Diego          CA   County Official

            County of San Diego Department of Public
            Works reported Campania Ave between Castello
            Circle and Camino San Thomas closed due to
            flooding.

&&

SS
Local storm report, Feb 6, 5:55 AM PST, 1 hour 47 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
555 AM PST Tue Feb 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 AM     Flood            2 NE Carlsbad           33.18N 117.30W
02/06/2024                   San Diego          CA   Dept of Highways

            Large sink hole in center lane of eastbound
            Highway 78 west of College Blvd.

&&

SS
Local storm report, Feb 6, 7:09 AM PST, 33 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
709 AM PST Tue Feb 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     Rain             2 NNW Aliso Viejo       33.60N 117.74W
02/06/2024  M4.70 inch       Orange             CA   Trained Spotter

            Cumulative rainfall total as of 6 AM from
            start of storm on evening of Feb 4th is 4.7
            inches. Of that total 0.75 inches fell in
            the last 12 hours.

&&

AOT

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 4:49 PM PSTAreal Flood AdvisorySGXSan Diego6 hr
Feb 5, 5:49 PM PSTAreal Flood AdvisorySGXRiverside, San Diego8 hr
Feb 5, 9:33 PM PSTFlash Flood WarningSGXOrange, Riverside, San Diego117 min
Feb 5, 11:35 PM PSTAreal Flood AdvisorySGXSan Diego8 hr
Feb 6, 2:06 AM PSTAreal Flood AdvisorySGXOrange, Riverside11 hr
Feb 6, 2:12 AM PSTAreal Flood AdvisorySGXRiverside, San Bernardino8 hr
Feb 6, 2:15 AM PSTAreal Flood AdvisorySGXSan Diego5 hr
Feb 6, 4:03 AM PSTWinter Weather AdvisorySGXSan Diego22 hr
Feb 6, 4:28 AM PSTRiver Flood WarningSGXSan Diego53 hr
Feb 6, 9:28 AM PSTAreal Flood AdvisorySGXSan Diego5 hr
Feb 6, 9:35 AM PSTAreal Flood AdvisorySGXSan Diego5 hr
Feb 6, 9:46 AM PSTAreal Flood AdvisorySGXRiverside, San Bernardino5 hr
Feb 6, 9:55 AM PSTFlash Flood Warning Considerable damage threatSGXOrange, Riverside, San Diego3 hr
Feb 6, 10:14 AM PSTSpecial Marine WarningSGX31 min
Feb 6, 11:02 AM PSTSpecial Marine WarningSGX28 min
Feb 6, 11:24 AM PSTSpecial Marine WarningSGX36 min
Feb 6, 11:30 AM PSTSpecial Weather StatementSGXSan Diego30 min
Feb 6, 11:40 AM PSTSpecial Weather StatementSGXSan Diego35 min
Feb 6, 11:44 AM PSTTornado WarningSGXSan Diego31 min
Feb 6, 12:00 PM PSTTornado WarningSGXSan Diego7 min
Feb 6, 12:19 PM PSTSpecial Weather StatementSGXSan Diego26 min
Feb 6, 12:25 PM PSTAreal Flood AdvisorySGXRiverside2 hr
Feb 6, 1:06 PM PSTSmall Craft AdvisorySGX45 hr
Feb 6, 3:52 PM PSTAreal Flood AdvisorySGXOrange, Riverside3 hr

Nearby

Flash Flood Warnings in California, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.